Alert archive / Kentucky / Flash Flood Warnings in 2019

Flash Flood Warning 8, NWS Paducah, KY

March 14, 2019Graves County, Kentucky

NWS Paducah, KY issued this flash flood warning at Mar 14, 2019, 4:45 AM CDT for Graves County, Kentucky. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 14, 2019, 4:45 AM CDT (09:45 UTC)
Expired
Mar 14, 2019, 7:45 AM CDT
In force
3 hr
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Flood severity
None

County Graves County, KY

The radar

The Paducah radar (KPAH), 40 km from the middle of the area, began a volume at 09:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 9.8 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2019-03-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2019-03-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 213 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2203 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
213 m²/s²
0-3 km storm-relative helicity
316 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at Mar 14, 3:43 AM CDT, 1 hour 2 minutes earlier.

Area forecast discussion, Mar 14, 3:43 AM CDT, 1 hour 2 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
343 AM CDT Thu Mar 14 2019

.SHORT TERM...(Today through Saturday night)
Issued at 330 AM CDT Thu Mar 14 2019

Currently, the gusts have diminished below 40 mph. A few gusts did
exceed 40 mph recently, but they were associated with the
convective band. Altogether, there has been a diminishing trend
since midnight, when gusts were still in the mid 40s mph,
associated with the band. The short res modeling suggests this
trending will continue thru about daybreak. We loaded a blend of
namnest/hrrr/rap for the timing of the convection this morning,
with some adjustments, to place the peak pops a little further
east than the models, which are just a tad too far west.

The models have some disagreement on the (new) early-mid morning
convective band that will develop as the cold front approaches.
Some of the short res modeling suggests it will be further west,
then blow up east of the Mississippi, while the spectral models
still have it further east. We decided to blend the pops from
higher pops east, to lower pops west, vs the inherited set that
altogether dropped the pops off to the west. Am not comfortable
doing this, until at least we see the surface dew points drop
off/fropa. We're still running 60F or close to it in the Ozarks,
where it should stay til late morning.

The line of convection moving into central Arkansas will
advance/develop northward as it approaches with the eastward
advancing cold front. The models continue to paint an increasingly
high shear atmosphere, and as the front moves in, it should erode
the elevated inversion that inhibited deep layer convection
overnight. This will start to increase the threat for
thunderstorms, including strong to svr, further east, as the
morning wears on. The new SPC day 1 has our eastern counties in
Slight risk, with the Enhanced risk just to our east (touching our
CWA), with damaging winds and a few tornadoes the primary severe
associated hazards.

In addition, gradient gust potential really increases as the
inversion is eroded today. We loaded CONSALL winds/gusts, which
is the high end envelope guidance. It stays below High Wind
Warning criteria...but gusts 50 to 55 mph are possible. Note high
wind watches to warnings to our north/west...and will be
something to consider if we see Warning criteria gusts developing
later today/advancing into our northwest counties. We did extend
Advisory thru 00Z per collab. Start time of 14Z still looks
good/no change.

The event is effectively over/shifted east with the front between
21z-24z today, so no pops after 00Z Friday. High temps will drop a
good 25F from Thursday to Friday. These cooler post frontal temps
then hold into the weekend.

.LONG TERM...(Sunday through Wednesday)
Issued at 330 AM CDT Thu Mar 14 2019

The Ohio river valley will see broad, long wave troffing thru the
extended portion of the forecast, while at the surface, High
pressure is more or less the dominant feature. This should spell
mainly a dry and cool period, as a result. Some energy
occasionally digs into the trof base, and the models have been
consistent in their inconsistency on any qpf/its reflection here.
Removed spotty 15s Sunday afternoon/evening, with a weak front
passing to our northeast, though we did include a mention of
sprinkles in our farthest northeast counties, closer to the energy
source. Collaboratively agreed to remove spotty 15s in the early
week period as well. The only pops we left were for a cold front's
passage Tuesday night-Wednesday. This should be mainly a light
shower/low chance pop event. Critical temps late Tue night/early
Wed morning might lend a little either/or mention, but it should
be brief/of little impact. Below normal 50s/30s will be the rule
thru the period.

&&

.AVIATION...
Issued at 330 AM CDT Thu Mar 14 2019

Cigs range from low MVFR to low VFR, as large body of warm
advection showers/embedded storms moves over terminals early this
morning. Vsbys were restricted to MVFR and even IFR at times in
heavier rains. There should be a lull in activity in next 3 hours
or so, before another uptick as a cold front's associated
convective line develops and translates east later this morning
and into the afternoon. Restricted cigs/vsbys will carry thru the
day, and gusty winds will especially increase again from mid
morning to late afternoon. The front makes passage west to east
during the pm hours, and these restricted cat impacts should
improve markedly thereafter, heading into the Thursday night hours.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Wind Advisory from 9 AM this morning to 7 PM CDT this evening
     for ILZ075>078-080>094.

MO...Wind Advisory from 9 AM this morning to 7 PM CDT this evening
     for MOZ076-086-087-100-107>112-114.

IN...Wind Advisory from 9 AM this morning to 7 PM CDT this evening
     for INZ081-082-085>088.

KY...Wind Advisory from 9 AM this morning to 7 PM CDT this evening
     for KYZ001>022.

&&
Hazardous weather outlook, Mar 14, 4:34 AM CDT, 11 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
434 AM CDT Thu Mar 14 2019

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-151000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
434 AM CDT Thu Mar 14 2019

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

A wind advisory is in effect until 7 pm. Wind gusts 45 to 55 mph
are anticipated today. Refer to the Advisory for additional
details on this hazard.

Thunderstorms will redevelop during the daylight hours, and will
increase their potential for strong or severe storms moving into
the afternoon hours. The Storm Prediction Center has a slight risk
of severe storms along and east of a line extending from the
Wabash river, south through the Land Between the Lakes in western
Kentucky, with an enhanced risk just to our east. Damaging winds
is the main hazard, and a few tornadoes are possible.

Heavy rain causing areal flooding, as well as continued river
flooding, remain hazards as well. Refer to flood warnings and
statements for details.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Gusty winds and lowering humidity may elevate fire danger Friday
afternoon.

Flooding that continues on area rivers and their tributaries
remains a hazard. Refer to the latest flood warnings and
statements for additional details.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible today.

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 14, 1:00 AM CDTAreal Flood AdvisoryPAHBallard, Carlisle, Fulton, Hickman3 hr
Mar 14, 1:56 AM CDTAreal Flood AdvisoryPAHCalloway, Graves, Livingston, McCracken, Marshall3 hr
Mar 14, 2:43 AM CDTAreal Flood AdvisoryPAHCaldwell, Christian, Crittenden, Hopkins, Lyon, Trigg and 1 more3 hr
Mar 14, 3:54 AM CDTAreal Flood WarningPAHBallard, Carlisle, Fulton, Graves, Hickman, McCracken and 1 more6 hr
Mar 14, 5:00 AM CDTAreal Flood WarningPAHLivingston6 hr
Mar 14, 7:41 AM CDTFlash Flood WarningPAHGraves3 hr
Mar 14, 7:52 AM CDTSevere Thunderstorm WarningPAHCarlisle, Hickman23 min
Mar 14, 7:59 AM CDTTornado WarningPAHCarlisle, Hickman20 min
Mar 14, 8:12 AM CDTSevere Thunderstorm WarningPAHBallard, McCracken33 min
Mar 14, 8:17 AM CDTSevere Thunderstorm WarningPAHFulton28 min
Mar 14, 8:24 AM CDTAreal Flood WarningPAHCalloway5 hr
Mar 14, 8:26 AM CDTFlash Flood WarningPAHHenderson3 hr
Mar 14, 8:36 AM CDTSevere Thunderstorm WarningPAHLivingston24 min
Mar 14, 8:57 AM CDTSevere Thunderstorm WarningPAHCrittenden, Livingston, Union33 min
Mar 14, 9:09 AM CDTTornado WarningPAHBallard, Carlisle, Graves, McCracken21 min
Mar 14, 9:27 AM CDTTornado Warning Tornado observedPAHLivingston, McCracken33 min
Mar 14, 9:29 AM CDTTornado WarningPAHBallard, Carlisle, Graves, Hickman, McCracken31 min
Mar 14, 9:34 AM CDTTornado WarningPAHHenderson, Union26 min
Mar 14, 9:44 AM CDTTornado WarningPAHCrittenden, Livingston31 min
Mar 14, 9:56 AM CDTTornado WarningPAHLivingston, McCracken19 min
Mar 14, 10:00 AM CDTSevere Thunderstorm WarningPAHCrittenden, Union30 min
Mar 14, 10:07 AM CDTTornado WarningPAHCrittenden, Union38 min
Mar 14, 10:23 AM CDTTornado WarningPAHCrittenden, Livingston21 min
Mar 14, 10:25 AM CDTTornado WarningPAHHenderson, Union35 min
Mar 14, 10:33 AM CDTSevere Thunderstorm WarningPAHCarlisle, Fulton, Graves, Hickman27 min
Mar 14, 10:34 AM CDTSevere Thunderstorm WarningPAHMcCracken26 min
Mar 14, 10:39 AM CDTTornado Warning Tornado observedPAHHenderson24 min
Mar 14, 10:45 AM CDTSevere Thunderstorm WarningPAHCrittenden, Livingston30 min
Mar 14, 10:50 AM CDTAreal Flood WarningPAHBallard, Carlisle, Fulton, Graves, Hickman, McCracken and 1 more3 hr
Mar 14, 10:57 AM CDTTornado WarningPAHUnion33 min
Mar 14, 10:58 AM CDTAreal Flood WarningPAHLivingston2 hr
Mar 14, 11:07 AM CDTTornado WarningPAHCrittenden, Union26 min
Mar 14, 11:10 AM CDTTornado WarningPAHHenderson, Union35 min
Mar 14, 11:12 AM CDTAreal Flood WarningPAHCrittenden, Union, Webster3 hr
Mar 14, 11:13 AM CDTTornado WarningPAHGraves, Hickman32 min
Mar 14, 11:17 AM CDTAreal Flood WarningPAHHenderson3 hr
Mar 14, 11:19 AM CDTTornado WarningPAHHenderson26 min
Mar 14, 11:32 AM CDTTornado WarningPAHHenderson, Union28 min
Mar 14, 11:47 AM CDTSevere Thunderstorm WarningPAHCrittenden, Union, Webster28 min
Mar 14, 11:47 AM CDTTornado WarningPAHHenderson28 min
Mar 14, 11:55 AM CDTTornado WarningPAHCrittenden, Union, Webster20 min
Mar 14, 12:09 PM CDTTornado WarningPAHHenderson, McLean, Union, Webster36 min
Mar 14, 12:16 PM CDTSevere Thunderstorm WarningPAHCaldwell, Crittenden, Hopkins, Webster29 min
Mar 14, 12:24 PM CDTTornado WarningPAHDaviess, Henderson21 min
Mar 14, 12:38 PM CDTTornado WarningPAHDaviess, Henderson, McLean, Webster37 min
Mar 14, 12:47 PM CDTAreal Flood WarningPAHCaldwell, Christian, Crittenden, Daviess, Hopkins, Lyon and 1 more3 hr
Mar 14, 12:51 PM CDTRiver Flood WarningPAHMcLean, Webster22 hr
Mar 14, 12:56 PM CDTRiver Flood WarningPAHHenderson, Union4 days
Mar 14, 1:04 PM CDTSevere Thunderstorm WarningPAHDaviess26 min
Mar 14, 1:08 PM CDTSevere Thunderstorm WarningPAHHopkins, McLean, Webster25 min
Mar 14, 1:32 PM CDTSevere Thunderstorm WarningPAHDaviess28 min
Mar 14, 6:43 AM CDTSpecial Weather StatementPAHJackson47 min
Mar 14, 7:01 AM CDTSevere Thunderstorm WarningPAHFranklin, Jackson, Jefferson, Perry44 min
Mar 14, 12:41 PM CDTRiver Flood WarningPAHWayne8 hr

Nearby

Flash Flood Warnings in Kentucky, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.